PMRGCAuk
7,247 members11,819 posts

Eye problems

I have pmr and I am know having problems with sight

I have had eyes tested and all was fine at the time but am now having trouble with reading and watching telly does anyone know what tablet can be causing this I know I have read about it here somewhere but can’t remember where I would be thankful if someone could put me in right direction thank you very much

15 Replies
oldestnewest

Hi Rusty, I think it’s a Pred side effect. I have been to the Optician about 3/4 times this year. Finally I have got a new prescription for contacts and glasses. I am particularly aware of worse vision without glasses. I used to be able to see the big station clock in my kitchen to tell the time for instance, now I can’t. My eyes get more tired and sometimes I get awful eyestrain. This has been better since the new prescription so far. It’s so expensive, I hope it doesn’t deteriorate further. Because I am alert for GCA I have paid for in depth eye health checks, back of the eye, glaucoma and peripheral vision, twice.

2 likes
Reply

No idea really, but a few points:

Did you have angles measured in Eye test? Ask about this?

Any other symptoms? Jaw claudication /pain /stiffness when eating? Neck stiffness?

When did you last have blood tests CRP and/or ESR? - Since these symptoms?

How long ago was Eye test, could you need a new lens prescription now?

2 likes
Reply

I had eyes tested and new glasses last August. I had a major flair and pred went from 10mg to 20 before there was any relief. By christmas I was having trouble reading and seeing the TV. Had eyes tested again last week, optician was amazed at the deterioration and I have been referred for cataract surgery . She was fairly sure that it was a result of taking pred. I have been taking pred for 2 years.

4 likes
Reply

Agree with all that has been said and would conclude possibly increase in steroids. Also to be aware as previously has been said of any other symptoms you may experience. Certainly I know my eyesight is not as good as it was about 2 years ago and although when I last went to opticians I didn't need new lens I know I need to go again.

Reply

Yup... I'd say side effect of Pred too. I have fuzzy/blurry vision and my eyes get tired. I have had exam and there were no changes in my eye sight since last year.

On DRUGS.COM it is listed as one of the "More Common" side effects of Prednisolone.

2 likes
Reply

I have blurry vision from prednisone especially when they are tired.

2 likes
Reply

Rusty, as the others have said, steroids can cause eye problems, especially blurred vision, cataracts, glaucoma, conjunctival haemorrhages etc. Also check the accompanying leaflets for any other drugs you are taking in case there is another possible culprit. Apart from that, ensure you have routine appointments with a good ophthalmologist who keeps an eye(!) on the optic nerve. Having optical hypertension, even though post-steroids for GCA and PMR, I still have regular appointments with my eye consultant.

1 like
Reply

Pred could be causing it - but then, so could the PMR itself be having an effect on the eye muscles.

I have spent most of my 14 years with PMR (8+ of them on pred) moving my specs up and down my nose on the grounds that worked just as well as spending a ortune on a presccription that would change in a few months! I also steadfastly refuse to have variofocals - too pricey if one bit of your vision changes!

2 likes
Reply

Yes it does seem that it could be the pred and I do have to do what you said move them up and down so I will persevere and see how things gothank you all for your replies and help

1 like
Reply

Good morning pmrpro another question for you I was diagnosed a year ago by the renal clinic who apologised for not picking pmr earlier

I’m not sure if I have pmr I have never seen a rheumatologist and have just plodded on with steroids I can’t seem to get below 8and a half mg which has left me with pain but I will cope with that can manage to get from a-b with trolley don’t like it but will plod on

The worst pain is the left side of hip and runs along lower bum area

I have had no ops or any probs that side of body but since I fell it has been a lot of pain on trying to walk which I can’t do so have been unable to walk since a year ago exray have been done and they are saying arthritis is now in that side but surely all pain killers I am on should help I just can’t seem to improve on that pain

How do I know it is pmr

Thanks for reading and will appreciate anything you have to say

Reply

I think being at 8.5mg after a year is fair enough - and if 9mg is better for you then use it. There is no virtue in not being on enough to manage the inflammation, it just drip, drip, drips and eventually the bucket is full and you have a flare.

The pain in the left of your hip could well be trochanteric bursitis - and if you have pain in your buttock it is possibly being made worse by piriformis syndrome. I have problems with a tight piriformis muscle - and it really doesn't do the trochanteric bursitis any good when it flares. I get cortisone injections for that. I had trochanteric bursitis at the beginning of PMR and it took several months of PMR-level pred for it to fade. The ongoing inflammation of PMR feeds the bursitis - another reason for not trying to manage on too low a dose of pred.

Reply

Thanks for reply will have a look into it this afternoon

Reply

It took about 4 months for a slight cataract to become an urgent problem for me. Fortunately the optician picked up on it straight away and I had cataracts on both eyes removed. I was told it was the effects of being on a high dose of predisolone for so long - 2 years down the line and I can't get lower than 7.5 mg (started on 60 mg March 2016). Go back to your optician and get your eyes checked again.

1 like
Reply

Thanks for reply

It’s not long since I had eyes tested and at first they kept changing and the optition came back and retested I did mention pills but nothing was said I had awhile being ok but it has started again so yes I do think all the answers I have been given about it being pred could be right so is there any suggestions as to what we do or do we just suffer it

As you can’t get down below 7-5i can’t get below 8-5 and even on that it can still be painful but I am managing to cope with the amount of pain I am in

But don’t like the eye sight problem

It’s good to have a sight like this so a big thank you to all of you out there

Take care

1 like
Reply

Have you ever had your angles measured? Ask optician. They don't always do it.

Reply

You may also like...